face and neck swelling after chemorad for pancoast tumor

Portal Forums Cancer Treatments / Symptom Management Symptoms/Supportive Care for Patients face and neck swelling after chemorad for pancoast tumor

This topic contains 6 replies, has 4 voices, and was last updated by  Dr. Ben Creelan 1 year, 9 months ago.

Viewing 7 posts - 1 through 7 (of 7 total)
Author Posts   
Author Posts
January 24, 2016 at 10:32 pm  #1272725    

lalexander71

Hi there my husband was diagnosed in October with a pancoast tumor and horners syndrome. He has finished treatment but now blood sugars are super hight and he has facial and neck swelling especially back of neck where c5 c 6 is and I guess tumor is now pressing against spine. I am worried about his blood sugars and this swelling. Please help. He is going to primary about blood sugars as this is new. He is shakey all the time also and even when I keep him on high protein his blood sugars are still 200 plus.
Is Dr west one that can give me some advice on this.

Thanks LD

January 25, 2016 at 9:34 am  #1272729    

cards7up

Where is he being treated? His own doctors should be addressing this. Pancoast is called that due to where the tumor is located in the apex of the lung. What type does he have adeno or squamous cell? Is he taking steroids now or only when he was doing chemo? Take care, Judy


Stage IIIA adeno, dx 7/2010. SRS then chemo carbo/alimta 4x. NED as of 10/2011.
Local recurrence, surgery to remove LRL 8/29/13. 5.2cm involved pleura. Chemo carbo/alimta x3. NED

January 25, 2016 at 3:16 pm  #1272737    
catdander forum moderator
catdander forum moderator

Hi LD, I’m so sorry your husband is going through this. I hope it has nothing to do with cancer. I’m afraid we can’t help on such specific symptoms but you or your husband needs to hear from his doctors including his oncologist. So a call is in order. Let us know if you have other questions.

Best to you 2,
Janine

January 25, 2016 at 6:29 pm  #1272740    

Dr. Ben Creelan

If someone is taking corticosteroids (Dexamethasone, Medrol, Prednisone, etc) that may explain why their blood sugars are elevated. These drugs can sometimes also cause facial swelling. I agree that for this type of situation, it is advisable to consult with an oncologist promptly.

February 1, 2016 at 9:23 pm  #1272820    

lalexander71

Thank you all for your info, we did stop taking the steroid to see what the blood sugars would do. They have stayed 250 and below. That is better than 494, and once 515. I have been taking the lead on all this. My husband needs 24 hour care most of the time. He was getting to a point where he was feeling good until the 1st surgery this last Thursday, they went in and did a bronchialoscopy and Mediastinoscopy (took out Left lymph-nodes). I had them do labs while he was there, because with the blood sugars up, I wanted to see what the CEA (tumor marker) number was now. When we began all this in October it was 26, then went up to 41.5, and then down to 29.5, but it now a month later (even though the Pet Scan showed no spreading, and no data to support it in the Lymph-nodes), I was worried it is firing back up- and the CEA sure enough is still at 29.5, is that normal to not have dropped down to 2.4 normal range?
Since I had him stop taking his Dexomethasone, his face has gone down and his neck. But through all of this he has lost 70 lbs, 50 lbs from Aug 15-Oct 6 (when we found out through the Chest CT) and another 20 lbs from Oct.-Jan with treatment and such. He is 160 now, and no muscle. He has a hard time walking, and now is shaking quite a bit- says he feels like he is coming off something- (I think the steroid and being on the normal to lower side for him on blood sugars.)
Dr. Creelan- I am in contact with his Oconologist nurse constantly, and the LVN for the Thoracic Surgeon, and his Primary also- who freaked when they saw the blood sugars. Seems that each person I talk to, it is so segmented that one hand is not talking to the other. Being a Special ED teacher as I am- we have IEP meetings with the Team and discuss ALL items. With his damn HMO- it is me hounding for him to get excellent care, and coordinating all of this. SO FRUSTRATING!!!! I come from an Athletic and Exercise Phys Background- so Medical I have knowledge in……

Venter-LD

February 1, 2016 at 9:26 pm  #1272821    

lalexander71

Oh BTW- we are in Lake Elsinore CA, just moved here from WA- to care for my mom in Anaheim. He is being treated at Loma Linda University Hospital in Murrietta, and well we have like 5 different doctors/surgeons, all different offices, and some in different towns- Wildomar, Temecula, etc.

February 2, 2016 at 11:25 am  #1272826    

Dr. Ben Creelan

I’m sorry it has been such a rough past few months.

In general, weight loss and weakness symptoms can be due to several common culprits. The topmost is progression of lung cancer. Pancoast can be an especially stubborn cancer.

A repeat CT Thorax, Abdomen, and perhaps also brain imaging is often a good idea, with careful comparison to the pre-treatment imaging. The CEA is not reliable for lung cancer.

Sometimes we see severe weight loss from the endocrine complications of steroids.

I agree that coordination of care can be extremely difficult. Healthcare billing rewards procedures and infusions, but not group discussions. Keeping reports from all your recent tests and procedures on-hand in the office can be quite helpful.

Viewing 7 posts - 1 through 7 (of 7 total)

You must be logged in to reply to this topic.